Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information

Have some guidelines for the treatment of acute bipolar depression gone too far in the restriction of antidepressants?

Author information

  • 1Psychiatrische Klinik der Ludwig-Maximilian-Universität, Munich, Germany.

Abstract

This paper gives a critical review of recommendations concerning the drug treatment of acute bipolar depression. The suggestions of different guidelines and consensus papers, especially in US-American and Canadian psychiatry, have a strong tendency against antidepressants in bipolar depression; they prefer mono-therapy with mood stabilizers and, in the case of co-medication with mood stabilizers and antidepressants in severe depression, to withdraw the antidepressant as early as possible. The intention of this restrictive use is to avoid the risk of mania and the risk of rapid cycling induced by antidepressants. However, apparently the risk of suicidal acts, which is as prominent in bipolar depression as in unipolar depression, has been totally neglected. Furthermore, the fact that none of the mood stabilizers have proven their antidepressive efficacy leads not only to the risk of depression-related suicidal behavior but also to the risk of chronicity of depressive symptoms due to undertreatment. Altogether the view expressed in some guidelines and consensus papers appears not well balanced. Furthermore, the fact that apparently the selective serotonin re-uptake inhibitors and possibly some other modern antidepressants have only a low risk of inducing a switch to mania should stimulate a rewriting of the guidelines on drug treatment in acute bipolar depression in a less restrictive way concerning the use of antidepressants.

PMID:
10853919
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk